Axisymmetric Finite Deflection of Circular Plates

by Gordon B. J. Mah,

Serial Information: Journal of the Engineering Mechanics Division, 1969, Vol. 95, Issue 5, Pg. 1125-1144

Document Type: Journal Paper


The axisymmetric finite deflection of circular disks and annular plates is examined. The investigation has two objectives. One is to develop a numerical technique which can be used to solve some nonlinear boundary value problems. The other objective is to obtain information on the deflection and stress distribution of circular plates which have large deflection. The nonlinear equations of equilibrium and boundary conditions are derived by the variational method. These equations are expanded into finite difference equations, and solved by a modified iteration technique. In this modified iteration technique, the loading is increased by small increments. The solution of each loading step is predicted by extrapolating the solutions of previous loading steps. The calculation is manipulated in such a fashion that the solution converges very rapidly. Numerical results of various loading conditions and boundary conditions are obtained. In all these calculations, the proposed iteration method was found to be very effective. The solution for circular plates fixed at the boundary, and subjected to uniform pressure, is in excellent agreement with the existing solution.

Subject Headings: Load factors | Displacement (mechanics) | Plates | Numerical methods | Nonlinear analysis | Stress distribution | Boundary conditions | Axisymmetry

Services: Buy this book/Buy this article


Return to search